Respiratory and circulatory alterations induced by acetyl glyceryl ether phosphorylcholine, a mediator of IgE anaphylaxis in the rabbit

M. Halonen, J. D. Palmer, I. C. Lohman, L. M. McManus, R. N. Pinckard

Research output: Contribution to journalArticle

100 Scopus citations

Abstract

We examined the physiologic alterations induced in the rabbit by an acetyl glyceryl ether phosphorylcholine (AGEPC), a synthetic compound identical to rabbit basophil-derived platelet-activating factor. Intravenous administration of AGEPC led to a brief period of rapid, shallow breathing, a transient apnea, a decrease in dynamic compliance, and an increase in total pulmonary resistance. Circulatory alterations included brief bradycardia, increase in right ventricular pressure, and systemic hypotension. At a dose of 06 μg/kg, AGEPC produced physiologic alterations both qualitatively and quantitatively indistinguishable from those which characterize IgE anaphylaxis in the rabbit. Mortality was also similar. After recovery to prechallenge baseline values, subsequent doses of EGEPC resulted in attenuated responses with respect to many of the physiologic alterations. Thrombocytopenia, leukopenia, and platelet secretion (as assessed by release of platelet factor 4 into the plasma) were also part of the response to AGEPC, further extending the similarity of this response to IgE anaphylaxis. Because AGEPC has been shown previously to be released into the circulation curing IgE anaphylaxis, our results provide strong evidence that AGEPC is an important mediator of this acute allergic reaction in the rabbit.

Original languageEnglish (US)
Pages (from-to)915-924
Number of pages10
JournalAmerican Review of Respiratory Disease
Volume122
Issue number6
StatePublished - Dec 1 1980

    Fingerprint

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine

Cite this